Colon Complications from Anti-Inflammatory Drugs?

Aspirin and other non-steroidal anti-inflammatory drugs (NSAIDs) are known to cause stomach problems, but a large prospective study by Lisa Strate et al. in the May issue of Gastroenterology shows that they can also damage the colon, causing diverticulitis and diverticular bleeding.

Strate et al. tracked the use of aspirin, non-aspirin NSAIDs and other factors in 47,210 men in the US for 22 years. They identified men with diverticulitis or diverticular bleeding based on responses to questionnaires.

Compared with men that did not take these drugs, men who used aspirin regularly (twice a week or more) had a 1.25-fold greater risk for diverticulitis and a 1.70-fold greater risk for diverticular bleeding.  Men that regularly took non-aspirin NSAIDs had a 1.72-fold greater risk for diverticulitis and a 1.74-fold greater risk for diverticular bleeding. For diverticulitis, the risk appeared to be somewhat greater among regular users of NSAIDs than of aspirin.

The highest risk of diverticular bleeding was observed in men who used aspirin at a moderately high frequency (4–6 days/week; 3.13-fold increase in risk) or at moderately high doses (2–5.9 tablets/week; 2.32-fold increase in risk).

“We found that the use of both drugs together did not significantly increase the risk of either outcome compared to either drug alone” added Strate in a video abstract.

How do aspirin and NSAIDs damage the colon?  These drugs can cause direct injury to colon tissue and also impair synthesis of prostaglandins, reduce mucosal integrity, increase permeability and promote an influx of bacteria and toxins. Diverticulitis, defined by the presence of micro- or macro-perforations that can lead to abscess formation, is thought to result from impairments to the mucosal barrier and increased intracolonic pressure. Diverticular bleeding occurs when a nutrient artery ruptures into the colon lumen, and frequently involves local mucosal ulceration in the absence of inflammation. NSAIDs, including aspirin, can also promote blood loss from existing lesions by inhibiting platelet aggregation.

Although previous studies have associated aspirin and NSAID use with diverticular complications, this study was the first to differentiate between diverticulitis and diverticular bleeding, and to analyze separately the effects of aspirin and NSAID use, including dose, frequency, and duration.

Strate et al. state that these findings are important because of the prevalence of diverticular disease and NSAID use—particularly among the elderly. They warn that analgesia should be selected carefully for individuals with diverticulosis—especially those with previous complications. Future studies are needed to identify individuals at greatest risk for diverticular complications and to find ways to lower the gastrointestinal toxicity of NSAIDs.

More Information on Diverticulitis:

Read the article online. This article has an accompanying podcast and  CME.
Strate LL, Liu YL, Huang ES, et al.  Use of aspirin or nonsteroidal anti-inflammatory drugs increases risk for diverticulitis and diverticular bleeding. Gastroenterology 2011;140:1427–1433.

Advertisements

About Kristine Novak, PhD, Science Editor

Dr. Kristine Novak is the science editor for Gastroenterology and Clinical Gastroenterology and Hepatology, both published by the American Gastroenterological Association. She has worked as an editor at biomedical research journals and as a science writer for more than 12 years, covering advances in gastroenterology, hepatology, cancer, immunology, biotechnology, molecular genetics, and clinical trials. She has a PhD in cell biology and an interest in all areas of medical research.
This entry was posted in Cancer, GI Tract, Technology and tagged , , , . Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s